Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 8 (2012), 023, 25 pages      arXiv:1111.6750

Classification of Traces and Associated Determinants on Odd-Class Operators in Odd Dimensions

Carolina Neira Jiménez a and Marie Françoise Ouedraogo b
a) Fakultät für Mathematik, Universität Regensburg, 93040 Regensburg, Germany
b) Départment de Mathématiques, Université de Ouagadougou, 03 BP 7021, Burkina Faso

Received November 30, 2011, in final form April 11, 2012; Published online April 21, 2012

To supplement the already known classification of traces on classical pseudodifferential operators, we present a classification of traces on the algebras of odd-class pseudodifferential operators of non-positive order acting on smooth functions on a closed odd-dimensional manifold. By means of the one to one correspondence between continuous traces on Lie algebras and determinants on the associated regular Lie groups, we give a classification of determinants on the group associated to the algebra of odd-class pseudodifferential operators with fixed non-positive order. At the end we discuss two possible ways to extend the definition of a determinant outside a neighborhood of the identity on the Lie group associated to the algebra of odd-class pseudodifferential operators of order zero.

Key words: pseudodifferential operators; odd-class; trace; determinant; logarithm; regular Lie group.

pdf (513 kb)   tex (31 kb)


  1. Braverman M., Symmetrized trace and symmetrized determinant of odd class pseudo-differential operators, J. Geom. Phys. 59 (2009), 459-474, math-ph/0702060.
  2. De la Harpe P., Skandalis G., Déterminant associé à une trace sur une algébre de Banach, Ann. Inst. Fourier (Grenoble) 34 (1984), 241-260.
  3. Ducourtioux C., Weighted traces on pseudodifferential operators and associated determinants, Ph.D. thesis, Université Blaise Pascal, Clermont-Ferrand, 2001.
  4. Fedosov B.V., Golse F., Leichtnam E., Schrohe E., The noncommutative residue for manifolds with boundary, J. Funct. Anal. 142 (1996), 1-31.
  5. Grubb G., A resolvent approach to traces and zeta Laurent expansions, in Spectral Geometry of Manifolds with Boundary and Decomposition of Manifolds, Contemp. Math., Vol. 366, Amer. Math. Soc., Providence, RI, 2005, 67-93, math.AP/0311081.
  6. Guillemin V., A new proof of Weyl's formula on the asymptotic distribution of eigenvalues, Adv. Math. 55 (1985), 131-160.
  7. Guillemin V., Residue traces for certain algebras of Fourier integral operators, J. Funct. Anal. 115 (1993), 391-417.
  8. Kontsevich M., Vishik S., Determinants of elliptic pseudodifferential operators, hep-th/9404046.
  9. Kriegl A., Michor P.W., The convenient setting of global analysis, Mathematical Surveys and Monographs, Vol. 53, American Mathematical Society, Providence, RI, 1997.
  10. Lesch M., On the noncommutative residue for pseudodifferential operators with log-polyhomogeneous symbols, Ann. Global Anal. Geom. 17 (1999), 151-187, dg-ga/9708010.
  11. Lesch M., Pseudodifferential operators and regularized traces, in Motives, Quantum Field Theory, and Pseudodifferential Operators, Clay Math. Proc., Vol. 12, Amer. Math. Soc., Providence, RI, 2010, 37-72, arXiv:0901.1689.
  12. Lesch M., Neira Jiménez C., Classification of traces and hypertraces on spaces of classical pseudodifferential operators, arXiv:1011.3238.
  13. Lescure J.M., Paycha S., Uniqueness of multiplicative determinants on elliptic pseudodifferential operators, Proc. Lond. Math. Soc. (3) 94 (2007), 772-812.
  14. Maniccia L., Schrohe E., Seiler J., Uniqueness of the Kontsevich-Vishik trace, Proc. Amer. Math. Soc. 136 (2008), 747-752, math.FA/0702250.
  15. Mickelsson J., Current algebras and groups, Plenum Monographs in Nonlinear Physics, Plenum Press, New York, 1989.
  16. Milnor J., Remarks on infinite-dimensional Lie groups, in Relativity, Groups and Topology, II (Les Houches, 1983), North-Holland, Amsterdam, 1984, 1007-1057.
  17. Neira Jiménez C., Cohomology of classes of symbols and classification of traces on corresponding classes of operators with non positive order, Ph.D. thesis, Universität Bonn, 2009, available at
  18. Okikiolu K., The Campbell-Hausdorff theorem for elliptic operators and a related trace formula, Duke Math. J. 79 (1995), 687-722.
  19. Omori H., Maeda Y., Yoshioka A., Kobayashi O., On regular Fréchet-Lie groups. IV. Definition and fundamental theorems, Tokyo J. Math. 5 (1982), 365-398.
  20. Ouedraogo M.F., A symmetrized canonical determinant on odd-class pseudodifferential operators, in Geometric and Topological Methods for Quantum Field Theory, Cambridge Univ. Press, Cambridge, 2010, 381-393.
  21. Ouedraogo M.F., Extension of the canonical trace and associated determinants, Ph.D. thesis, Université Blaise Pascal, Clermont-Ferrand, 2009.
  22. Paycha S., The noncommutative residue and canonical trace in the light of Stokes' and continuity properties, arXiv:0706.2552.
  23. Paycha S., Rosenberg S., Traces and characteristic classes on loop spaces, in Infinite Dimensional Groups and Manifolds, IRMA Lect. Math. Theor. Phys., Vol. 5, de Gruyter, Berlin, 2004, 185-212.
  24. Paycha S., Scott S., A Laurent expansion for regularized integrals of holomorphic symbols, Geom. Funct. Anal. 17 (2007), 491-536, math.AP/0506211.
  25. Ponge R., Spectral asymmetry, zeta functions, and the noncommutative residue, Internat. J. Math. 17 (2006), 1065-1090, math.DG/0310102.
  26. Ponge R., Traces on pseudodifferential operators and sums of commutators, J. Anal. Math. 110 (2010), 1-30, arXiv:0707.4265.
  27. Scott S., The residue determinant, Comm. Partial Differential Equations 30 (2005), 483-507, math.AP/0406268.
  28. Seeley R.T., Complex powers of an elliptic operator, in Singular Integrals (Proc. Sympos. Pure Math., Chicago, Ill., 1966), Amer. Math. Soc., Providence, R.I., 1967, 288-307.
  29. Shubin M.A., Pseudodifferential operators and spectral theory, 2nd ed., Springer-Verlag, Berlin, 2001.
  30. Simon B., Trace ideals and their applications, London Mathematical Society Lecture Note Series, Vol. 35, Cambridge University Press, Cambridge, 1979.
  31. Wodzicki M., Noncommutative residue. I. Fundamentals, in K-Theory, Arithmetic and Geometry (Moscow, 1984-1986), Lecture Notes in Math., Vol. 1289, Springer, Berlin, 1987, 320-399.
  32. Wodzicki M., Spectral asymmetry and noncommutative residue, Thesis, Steklov Institute, Soviet Academy of Sciences, Moscow, 1984.
  33. Yoshioka A., Maeda Y., Omori H., Kobayashi O., On regular Fréchet-Lie groups. VII. The group generated by pseudodifferential operators of negative order, Tokyo J. Math. 7 (1984), 315-336.

Previous article  Next article   Contents of Volume 8 (2012)